Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 33, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 24, 2012, 8:20 AM MDT for Richland County, Roosevelt County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2012, 8:20 AM MDT (14:20 UTC)
- Expired
- Jun 24, 2012, 9:00 AM MDT
- In force
- 40 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Richland County, MT, Roosevelt County, MT
The radar
The Glasgow radar (KGGW), 182 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:20 AM MDT | HAIL 1 | 13 Wsw Nohly, MT | MAINLY PEA SIZED HAIL...COVERED THE GROUND...HEAVY RAIN WIH A TOTAL OF 0.98 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 569 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
889 WUUS55 KGGW 241420 SVRGGW MTC083-085-241500- /O.NEW.KGGW.SV.W.0033.120624T1420Z-120624T1500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 820 AM MDT SUN JUN 24 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... * UNTIL 900 AM MDT. * AT 817 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BAINVILLE TO 9 MILES NORTHWEST OF SIDNEY...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF CULBERTSON TO 9 MILES NORTHWEST OF SIDNEY...AND WERE MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... SIDNEY AND FAIRVIEW PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4756 10404 4765 10449 4838 10447 4838 10405 TIME...MOT...LOC 1420Z 269DEG 24KT 4825 10418 4781 10427 $$ GFF WEATHER.GOV/GLASGOW
1 follow-up statement
920 WWUS55 KGGW 241456 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 856 AM MDT SUN JUN 24 2012 MTC083-085-241506- /O.EXP.KGGW.SV.W.0033.000000T0000Z-120624T1500Z/ RICHLAND-ROOSEVELT- 856 AM MDT SUN JUN 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOSEVELT AND NORTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 900 AM MDT... AT 856 AM MDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF NORTHEASTERN RICHLAND AND SOUTHEASTERN ROOSEVELT COUNTIES SO THE WARNING WAS ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MDT SUNDAY AFTERNOON FOR NORTHEAST MONTANA. LAT...LON 4756 10404 4765 10449 4838 10447 4838 10405 TIME...MOT...LOC 1456Z 269DEG 24KT 4825 10382 4781 10391 $$ GAH WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:22 AM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 24, 4:22 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 422 AM MDT SUN JUN 24 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY... SHORTWAVE HAS MOVED INTO PHILLIPS AND VALLEY COUNTIES EARLY THIS MORNING AND PRODUCED A FEW STRONG TO SEVERE THUNDERSTORMS. THESE STORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS BEFORE MOVING TO THE NORTHEAST. OTHERWISE...MID LEVEL CAP WILL BUILD INTO THE AREA TODAY LIMITING THUNDERSTORM DEVELOPMENT. UPPER RIDGE WILL DOMINATE THE WEATHER OVER NORTHEAST MONTANA THROUGH MONDAY...MAKING FOR HOT TEMPERATURES. A PERSISTENT SURFACE PATTERN FEATURING LOW PRESSURE TO THE SOUTHWEST AND HIGH PRESSURE TO THE NORTHEAST WILL DRIVE EAST WINDS AT 15 TO 30 MPH THROUGH AT LEAST THIS EVENING. THE CURRENT TIMING OF THE LAKE WIND ADVISORY EXPIRING THIS EVENING FOR FORT PECK LAKE LOOKS GOOD. MONDAY TEMPERATURES WILL FURTHER RISE AS THE THERMAL RIDGE PUSHES IN FROM THE SOUTH. EXPECT HIGHS TO REACH THE 90S AT MOST LOCATIONS...WITH A FEW TRIPLE DIGIT READINGS OVER THE SOUTH. CURRENT THINKING IS THAT THE CAP WILL ERODE ACROSS THE SOUTH BY EVENING...THANKS TO A WEAK SURFACE LOW AND WEAK SHORTWAVE FEATURES ALOFT. WITH POTENTIAL INSTABILITY LOOKING RATHER IMPRESSIVE AT 4000 TO 4500 J/KG AND A FAVORABLE SHEAR PROFILE SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. MAY SEE A FEW STORMS MOVE THROUGH THE AREA MONDAY NIGHT WITH A SHORTWAVE ON SOUTHWEST FLOW ALOFT AS THE RIDGE MOVES TO THE EAST. UPPER TROUGH MOVES INTO WESTERN MONTANA ON TUESDAY. COLD FRONT WILL MOVE THROUGH EASTERN MONTANA. VERY DRY AIRMASS MOVING IN BEHIND THE FRONT AND LACK OF SHORTWAVE DYNAMICS WILL LIMIT THUNDERSTORM DEVELOPMENT. WILL MENTION A SLIGHT CHANCE OVER PARTS OF THE AREA. FORRESTER/GILCHRIST .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... UPPER TROUGH OFF THE PACIFIC NW COAST...INTENSIFIES INTO A TIGHT LITTLE SYSTEM AS IT KICKS NE INTO CANADA. THIS DOES BRING A STRONG COLD FRONT ACROSS NE MT TUE NIGHT. THE WINDOW OF INSTABILITY IS NARROW...WITH THE MAIN UPPER DYNAMICS TO OUR N. THIS ALSO DRAWS IN VERY DRY AIR FROM THE SW U.S. INTO THE SYSTEM...QUICKLY SWEEPING AWAY AND VERY HUMID SSE LOW-LEVEL FLOW. THUS EXPECT ONLY A VERY LIMITED AMOUNT OF CONVECTION ALONG AND AFTER THE COLD FRONT PASSAGE...AND SO HAVE LOWERED POPS. LAST 2 GFS MODEL RUNS HAVE SHOWN UP TO 65 KT WIND AT 850 MB BEHIND THE FRONT. OTHER MODELS UP TO 45 KT. WITH STRONG COLD ADVECTION... WINDS AT THIS LEVEL LIKELY TO MIX TO SURFACE EVEN AT NIGHT...SO IT WILL WINDY TUE NIGHT/WED...AND COOLER WED. THE REST OF THE PERIOD HAS A DRY UPPER RIDGE OVER THE AREA...WITH SLOWLY RISING 500 MB HEIGHTS AND THICKNESSES THU THRU SAT. TEMPS WARM BACK UP TO AROUND 90. MODELS IN GOOD AGREEMENT THRU THIS TIME PERIOD. SUNDAY DAY 8 THOUGH...MODELS DEVELOP DIFFERENCES ON WHETHER OR NOT TO START MOVING A TROUGH FROM THE W TOWARD OUR AREA. WILL STAY MAINLY DRY UNTIL THIS BETTER RESOLVED. SIMONSEN && .AVIATION... SCATTERED STRONG THUNDERSTORMS N OF THE MISSOURI RIVER THIS MORN...MAY BRIEFLY REDUCE VISIBILITY TO TO 2 TO 3 MILES WITH GUSTY WINDS TO 40 KT AND SMALL HAIL. CEILING WILL STAY VFR SCATTERED TO BROKEN LAYERS 5 TO 10 KT FT AGL. ONE OF TWO OF THESE MAY BE SEVERE WITH LARGE HAIL. OTHERWISE...VFR UNDER MAINLY CLEAR SKIES. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 2:30 PM MDT, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT SAT JUN 23 2012 MTZ016-017-021>023-241100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 230 PM MDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING FOR FORT PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 24, 6:35 AM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
635 AM MDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HAIL 9 SSW LUSTRE 48.27N 105.93W
06/24/2012 E1.00 INCH VALLEY MT TRAINED SPOTTER
SOME QUARTER HAIL...MOSTLY PENNY SIZED COVERING THE
GROUND WHITE. HEAVY RAIN...0.62 INCHES OF RAIN IN 12
MINUTES WITH 30 MPH WIND GUST...STILL RAINING.
&&
MATTMLocal storm report, Jun 24, 7:02 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 AM MDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG WOLF POINT 48.09N 105.64W
06/24/2012 ROOSEVELT MT TRAINED SPOTTER
1 TO 2 INCH LIMBS BROKEN OFF TREES...SOME RAIN GUTTERS
BLOWN OFF OF BUILDING.
0654 AM TSTM WND GST WOLF POINT 48.09N 105.64W
06/24/2012 M73 MPH ROOSEVELT MT ASOS
&&
MATTMSpecial weather statement, Jun 24, 7:35 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
735 AM MDT SUN JUN 24 2012
MTZ017-061-241430-
VALLEY-
735 AM MDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
UNTIL 830 AM MDT.
AT 734 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OPHEIM...MOVING EAST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
OPHEIM...
RICHLAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 10611 4891 10611 4891 10615 4883 10615
4882 10602 4855 10602 4852 10711 4899 10704
TIME...MOT...LOC 1335Z 265DEG 26KT 4876 10649
GFF
WEATHER.GOV/GLASGOWLocal storm report, Jun 24, 8:03 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 AM MDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 9 ESE VOLT 48.34N 105.54W
06/24/2012 E0.75 INCH ROOSEVELT MT TRAINED SPOTTER
ALSO 1 INCH OF RAIN FROM 630 AM TO 730 AM.
&&
MATTMLocal storm report, Jun 24, 8:10 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 AM MDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND GST 1 S BROCKTON 48.14N 104.92W
06/24/2012 E60 MPH ROOSEVELT MT PUBLIC
&&
MATTMLocal storm report, Jun 24, 8:14 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
814 AM MDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND GST W CULBERTSON 48.14N 104.52W
06/24/2012 E50 MPH ROOSEVELT MT TRAINED SPOTTER
40 TO 50 MPH WIND GUST WITH HEAVY RAIN AND SOME 1/4 INCH
HAIL...STILL RAINING.
&&
MATTMThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:43 AM MDT | Severe Thunderstorm Warning | GGW | Phillips | 62 min |
| Jun 24, 2:08 AM MDT | Special Weather Statement | GGW | McCone | 67 min |
| Jun 24, 2:43 AM MDT | Severe Thunderstorm Warning | GGW | Phillips | 62 min |
| Jun 24, 2:45 AM MDT | Special Weather Statement | GGW | Valley | 60 min |
| Jun 24, 3:06 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 39 min |
| Jun 24, 3:43 AM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 62 min |
| Jun 24, 4:31 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 59 min |
| Jun 24, 4:53 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 67 min |
| Jun 24, 5:57 AM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Valley | 63 min |
| Jun 24, 6:55 AM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland, Roosevelt | 65 min |
| Jun 24, 7:25 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Sheridan | 65 min |
| Jun 24, 7:35 AM MDT | Special Weather Statement | GGW | Valley | 55 min |
| Jun 24, 8:28 AM MDT | Special Weather Statement | GGW | Daniels | 62 min |
| Jun 24, 9:02 AM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 58 min |
| Jun 24, 10:08 AM MDT | Special Weather Statement | GGW | Roosevelt | 52 min |
| Jun 24, 10:47 AM MDT | Special Weather Statement | GGW | Richland, Roosevelt | 43 min |
| Jun 24, 10:51 AM MDT | Areal Flood Advisory | GGW | Daniels, Roosevelt, Valley | 7 hr |
| Jun 24, 10:57 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 33 min |
| Jun 24, 11:27 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.